Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 77, NWS Milwaukee, WI

September 18, 2010Dane County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 18, 2010, 3:49 AM CDT for Dane County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2010, 3:49 AM CDT (08:49 UTC)
Expired
Sep 18, 2010, 4:30 AM CDT
In force
41 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Dane County, WI

The radar

The Milwaukee radar (KMKX), 71 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:35 AM CDT, 14 minutes earlier.

Area forecast discussion, Sep 18, 3:35 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
335 AM CDT SAT SEP 18 2010

.SHORT TERM...
TODAY-FORECAST CONFIDENCE MEDIUM
ELEVATED THUNDERSTORMS BASED AROUND 800 MB PER NAM AND RUC
SOUNDINGS HAVE BEEN GROWING IN COVERAGE AND INTENSITY FROM
NORTHEAST IOWA INTO SOUTHWEST AND CENTRAL WISCONSIN. THIS ARE JUST
BEHIND THE FRONT AND APPEAR TO BE IN AREA OF WARM ADVECTION AND
FRONTOGENESIS. 700-500 MB LAPSE RATES AROUND 7 C/KM AND DEEP LAYER
SHEAR OF 40-50 KNOTS SUGGESTS HAIL A THREAT AND HOPEFULLY IT WILL
STAY SMALL.

TIMING OF STORMS A BIT TRICKY FOR POPS GIVEN THAT THEY MAY SWEEP
ACROSS MOST OF THE AREA BY 12Z. LATEST HRRR AND ALL AVAILABLE
GUIDANCE INDICATES THAT STORMS IN NEBRASKA AND WESTERN IOWA WILL
TAKE A RUN AT THE AREA BY THIS AFTERNOON. COULD GET CUTE AND TRY
TO HAVE A DRY PERIOD FROM MID MORNING INTO THE EARLY AFTERNOON BUT
DO NOT HAVE THE CONFIDENCE TO DO THAT RIGHT NOW.

TEMPERATURES ARE PRETTY WARM RIGHT NOW AND ARE NEAR OR ABOVE
PREDICTED HIGHS. WHAT WILL LIKELY HAPPEN IS THAT TEMPERATURES WILL
FALL A BIT EARLY THIS MORNING WITH THE FRONT AND THUNDERSTORMS
COMING THROUGH...AND THERE MAY BE A LEVELING OR SLIGHT RISE IN THE
AFTERNOON HOURS.

TONIGHT AND SUNDAY-FORECAST CONFIDENCE MEDIUM
FRONT PUSHES INTO THE OHIO RIVER VALLEY AND STALLS ACROSS KANSAS
AND MISSOURI. ALTHOUGH SURFACE HIGH BUILDS OVER GREAT
LAKES...STRONG BAROCLINIC ZONE AND FAST WEST-NORTHWEST FLOW
SUGGESTS POTENTIAL FOR LIGHT PRECIPITATION TO OCCUR WITH WEAK WARM
ADVECTION ALOFT AND POSSIBLE FRONTOGENETIC CIRCULATION. LOOKS LIKE
IT WILL BE DRY IN THE NORTH WITH PRECIPITATION MAINLY TOWARD THE
ILLINOIS BORDER.

MONDAY-FORECAST CONFIDENCE MEDIUM
UPPER RIDGE BUILDS THROUGH THE MISSISSIPPI VALLEY AS STRONG TROUGH
MOVES INTO DAKOTAS AND INDUCES CYCLONGENESIS. STRONG 850 MB WARM
ADVECTION RIGE WITH WARM FRONT SURGING NORTHEAST ACROSS MINNESOTA
AND WISCONSIN. A BATCH OF THUNDERSTORMS POSSIBLE WITH THIS
SCENARIO. COULD BE QUITE WARM DEPENDING ON CLOUD COVER AND
PRECIPITATION.

.LONG TERM...
TUESDAY-FORECAST CONFIDENCE MEDIUM
GFS AND ECMWF IN PRETTY GOOD AGREEMENT ON TIMING OF LOW TRACKING
ACROSS ONTARIO WITH FRONT PUSHING ACROSS WISCONSIN. LOOKS LIKE
ANOTHER WARM DAY AGAIN DESPITE CLOUD COVER AND THUNDERSTORMS.

WEDNESDAY-FORECAST CONFIDENCE MEDIUM
FRONT PUSHES SOUTH INTO ILLINOIS AND STALLS AGAIN WITH ANOTHER
DEEP SYSTEM FORMING IN THE COLORADO/KANSAS AREA. SHOULD DRY OUT
FOR A TIME WEDNESDAY BEFORE FRONT RETURNS NORTH AND RESULTS IN
CHANCE OF THUNDERSTORMS AT NIGHT.

THURSDAY-FORECAST CONFIDENCE MEDIUM
NEXT LOW MOVES ALONG TOWARD WISCONSIN AREA WITH PRETTY GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS AS A SECOND POTENT TROUGH MOVES
ACROSS NORTHERN PLAINS.

&&

.AVIATION...
COLD FRONT IS EXPECTED TO PUSH SOUTHEAST ACROSS SOUTHEAST
WISCONSIN THIS MORNING AND EXTEND ACROSS NORTHERN ILLINOIS AND
LOWER MICHIGAN THIS AFTERNOON...THEN ACROSS CENTRAL ILLINOIS TO
THE EASTERN GREAT LAKES TONIGHT.

WINDS WILL SHIFT TO NORTH THEN NORTHEAST BEHIND FRONT. EXPECT VFR
CEILINGS AHEAD OF THE FRONT LOWERING TO OCCASIONAL MVFR CIGS JUST
NORTH OF THE FRONT. SCATTERED SHOWERS INITIALLY MAY BECOME MORE
WIDESPREAD AS MID LEVEL RH INCREASES ALONG WITH UPWARD MOTION
JUST NORTH OF THE FRONTAL ZONE DUE TO THE BASE OF AN UPPER TROUGH
MOVING ACROSS THE UPPER GREAT LAKES AND INCREASING UPPER
DIVERGENCE FROM A JET MAX AT THE BASE OF THE TROUGH.

&&

.MARINE...
COLD FRONT IS EXPECTED TO MOVE SOUTHEAST THROUGH THE AREA
EARLY THIS MORNING. A QUICK WIND SHIFT FROM THE SOUTHWEST TO THE
NORTH THEN NORTHEAST IS EXPECTED FROM NORTH TO SOUTH ACROSS THE
NEARSHORE WATERS...WINDS SHOULD BE BELOW SMALL CRAFT CRITERIA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...02/CRAVEN
AVIATION/MARINE...06/HENTZ
Hazardous weather outlook, Sep 17, 6:11 PM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
611 PM CDT FRI SEP 17 2010

WIZ046-047-051-052-056>060-062>072-182315-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
611 PM CDT FRI SEP 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT...WITH
ISOLATED THUNDERSTORMS. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE ARE SLIGHT CHANCES FOR THUNDERSTORMS ON SATURDAY...AND
SATURDAY NIGHT SOUTH OF A LONE ROCK TO MILWAUKEE LINE...AS THE FRONT
SLIDES SOUTH INTO NORTHERN ILLINOIS. NO SEVERE WEATHER IS EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS AT TIMES FOR MOST OF THE PERIOD
SUNDAY NIGHT THROUGH TUESDAY...AND AGAIN ON THURSDAY...AS A COUPLE
OF LOW PRESSURE AREAS MOVE TO THE WEST AND NORTH OF THE REGION.
THE ASSOCIATED WARM AND COLD FRONTS WILL BRING THE RISK OF
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-182315-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
611 PM CDT FRI SEP 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA LATER
TONIGHT...WITH ISOLATED THUNDERSTORMS. NO SEVERE WEATHER IS
EXPECTED.

AN ABRUPT WIND SHIFT FROM SOUTHWEST TO NORTH WILL OCCUR WITH THE
PASSAGE OF THE FRONT LATER TONIGHT. BRIEF GUSTY WINDS ARE POSSIBLE
WITH THE SHIFT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE ARE SLIGHT CHANCES FOR THUNDERSTORMS ON SATURDAY...AND
SATURDAY NIGHT SOUTH OF NORTH POINT LIGHTHOUSE...AS THE FRONT SLIDES
SOUTH INTO NORTHERN ILLINOIS. NO SEVERE WEATHER IS EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS AT TIMES FOR MOST OF THE PERIOD
SUNDAY NIGHT THROUGH TUESDAY...AND AGAIN ON THURSDAY...AS A COUPLE
LOW PRESSURE AREAS MOVE TO THE WEST AND NORTH OF THE REGION. THE
ASSOCIATED WARM AND COLD FRONTS WILL BRING THE RISK OF
THUNDERSTORMS.

THE AREA OF LOW PRESSURE WILL ALSO GENERATE BREEZY SOUTHWEST WINDS
AFTER THE PASSAGE OF THE WARM FRONT LATE MONDAY NIGHT AND TUESDAY.
THE WINDS MAY BECOME STRONG ENOUGH TO BE HAZARDOUS TO SMALL CRAFT ON
LAKE MICHIGAN.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Sep 18, 3:31 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 AM CDT SAT SEP 18 2010

WIZ062-063-180900-
DANE-IOWA-
331 AM CDT SAT SEP 18 2010

...STRONG THUNDERSTORM MOVING INTO DANE COUNTY...

AT 329 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF MOUNT HOREB...MOVING EAST AT 45
MPH.

MARBLE SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MIDDLETON BY 345 AM CDT...
  SHOREWOOD HILLS BY 350 AM CDT...
  MAPLE BLUFF AND MADISON CAPITOL SQUARE BY 355 AM CDT...
  I90/94 INTERCHANGE AND COTTAGE GROVE BY 400 AM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 4:11 AM CDTSevere Thunderstorm WarningMKXDane49 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.